MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. DISPOSABLE BALLOON CATHETER

AOMORI OLYMPUS CO., LTD. DISPOSABLE BALLOON CATHETER
Model Number B5-2C
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 02/05/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported during an emergency bronchoscopy to retrieve a foreign body (garden pea) from a patient's lung the physician attempted to retrieve using a balloon catheter model-b5-2c.The first balloon dislodged and the second balloon was used that got detached, thus the physician was unable to retrieve either.The patient went to cardiothoracic in the rie for treatment.The customer later confirmed the detached part was the b5-2c and the tube distal to the balloon.The tube proximal to the balloon was still attached.The procedure was extended by a few minutes.After the balloon detached the bronchoscopist used forceps to attempt to retrieve the device.As there was some bleeding and the patient was not well sedated/comfortable the procedure was ended and the patient was transferred to royal infirmary of edinburgh for a rigid bronchoscopy.The customer advised that the reason for the transfer was not due to the bleed but because of the foreign body (pea) that was the original reason for the procedure.The ct scan showed no evidence of either the balloon or the foreign body (pea).The view of the respiratory physician is that these may have been coughed up during the patient¿s sleep and potentially swallowed.The balloon was not located nor the pea.It was confirmed that no additional procedures were required after the rigid bronchoscopy and ct scan.The patient has shown no subsequent adverse effects and the patient has returned to normal work.This report is for the second balloon that detached.
 
Additional Manufacturer Narrative
The customer's allegation could not be confirmed.The subject device was not returned for evaluation and could not be evaluated.The subject device was manufactured in march, 2023 based on the provided 3 digit lot information.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely " the patient ended up going to cardio-thoracic in the rie for treatment" due to the device malfunction.Since the subject device was not returned the exact cause could not be confirmed.The likely cause of the balloon detachment could be due to the following: a force might have been applied to the balloon due to the following device handling, causing the reported phenomenon.·the balloon was inflated rapidly.·the balloon was over inflated.·the balloon was not completely deflated when the subject device was inserted into the endoscope.This caused the balloon which was not completely deflated to catch in the endoscope channel, damaging the balloon.The event can be prevented by following the instructions for use in the instruction manual contains the following descriptions, (gk7707 rev11).·do not use the balloon catheter to retrieve a calculus that is larger than the fistula or lumen size.Doing so could cause patient injury such as bleeding or mucous membrane damage.It could also burst the balloon or cause the balloon to become stuck in the fistula or lumen, resulting in the distal end of the instrument breaking off and remaining inside the fistula or lumen.·the volume of the air in the balloon should not exceed the parameters specified in the tables in chapter 8, ¿specifications¿.Otherwise, the balloon may burst or may not deflate properly.When the balloon does not deflate, do not operate the balloon catheter with excessive force.Otherwise, the distal end of the instrument may break off and could remain inside the patient.·do not insert the instrument into the endoscope unless you have a clear endoscopic field of view.If you cannot see the distal end of the insertion portion in the endoscopic field of view or in the x-ray images, do not use it.This could cause patient injury, such as punctures, bleeding, or mucous membrane damage.It may also damage the endoscope and/or instrument.·do not operate the instrument abruptly or with excessive force when retrieving a foreign object.Otherwise, patient injury such as bleeding, mucous membrane damage, or edema may occur.·if the balloon cannot be deflated, withdraw it using an appropriate method determined by the specialist.If an excessive force is applied on the balloon catheter when the balloon cannot be deflated, patient injury such as bleeding, mucous membrane damage, or edema may occur.It could also cause the balloon to burst or the distal end of the instrument to break off, which could remain inside the patient.¿do not withdraw the instrument from the endoscope if the forceps elevator is up.This could damage the instrument.However, the root cause of the reported event could not be identified.Should additional relevant information become available, a supplemental report will be submitted.Olympus will continue to monitor field performance for this device.

Brand Name
DISPOSABLE BALLOON CATHETER
Common Device Name
DISPOSABLE BALLOON CATHETER
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key21444748
Report Number9614641-2025-80015
Device Sequence Number15445768
Product Code EOQ
UDI-Device Identifier04953170047398
UDI-Public04953170047398
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K962901
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 02/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB5-2C
Device Lot Number33K
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2024
Initial Report FDA Received Date02/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BALLOON CATHETER MODEL-B5-2C, SN-UNK.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown